Alert archive / Alabama / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 198, NWS Mobile, AL

June 15, 2003Butler County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at Jun 15, 2003, 5:05 PM CDT for Butler County, Alabama. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 15, 2003, 5:05 PM CDT (22:05 UTC)
Expired
Jun 15, 2003, 5:45 PM CDT
In force
40 min
Issued by
NWS Mobile, AL
Area
Counties, with a storm outline in the text

County Butler County, AL

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 10.1 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2003-06-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 362 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2003-06-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 78 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
362 J/kg
Mixed-layer CIN
-42 J/kg
Mixed-layer LCL
711 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
78 m²/s²
0-3 km storm-relative helicity
127 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

231 
WUUS54 KMOB 152205
SVRMOB
ALC013-152245-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
505 PM CDT SUN JUN 15 2003

THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BUTLER COUNTY IN SOUTH CENTRAL ALABAMA

* UNTIL 545 PM CDT

* AT 505 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 2 MILES EAST OF BOLLING...MOVING NORTHEAST AT
  10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  I65 AND AL HIGHWAY 10 BY 510 PM CDT
  GREENVILLE BY 520 PM CDT

STRONG DAMAGING WIND...LARGE HAIL...AND HEAVY RAIN ARE LIKELY WITH
THIS STORM.  IF IN THE PATH OF THIS STORM...TAKE COVER IN A STURDY
SHELTER UNTIL THE STORM HAS PASSED.

LAT...LON 3175 8677 3164 8668 3173 8654 3185 8662

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 2:44 PM CDT, 2 hours 21 minutes earlier.

Area forecast discussion, Jun 15, 2:44 PM CDT, 2 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
244 PM CDT SUN JUN 15 2003

SCATTERED CONVECTION OVER MAINLY THE WESTERN AND COASTAL ZONES
SHOULD CONTINUE TO PUSH NE THRU THE EVENING.  THE NUMEROUS STORMS
PUSHING ACROSS LA AND MS WILL MOVE INTO THE WESTERN HALF OF THE
CWA BY EARLY EVENING.  WILL SHOW HIGHEST EVENING POPS OVER THAT AREA
WITH SLIGHTLY LESS POPS TO THE EAST.  THE AIRMASS IS PLENTY MOIST
THRU THE MID LEVELS AND HAS HINDERED THE DOWNBURST THREAT.  HOWEVER
THE SLIGHTLY DRIER AIR NOTED ON SATL WV ADVECTING IN FROM THE
WEST MAY INCREASE THE POTENTIAL FOR ISOLATED SEVERE DOWNBURST OVER
MAINLY THE W-NW PORTIONS OF THE CWA DURING LATE AFTERNOON AND EARLY
EVENING HOURS.  SHOULD SEE SOME PATCHY FOG AFTER MIDNIGHT FOR THOSE
RAIN SOAKED AREAS.  OTHERWISE...SEE LITTLE CHANGE THRU AT LEAST
WEDNESDAY AS THE BERMUDA RIDGE MAINTAINS A MOIST/UNSTABLE SLY FLOW
NEAR THE SURFACE WHILE A BROAD UPPER TROF OVER THE TX-AR-LA REGION
MAINTAINS AN ACTIVE DIFFLUENT SOUTHWEST FLOW ALOFT.  EMBEDDED
DISTURBANCES EJECTING UP THE TROFS EAST SIDE WILL HELP PROVIDE THE
SPARK FOR SCATTERED TO NUMEROUS CONVECTION...ESPECIALLY EACH
AFTERNOON AND EVENING.  WILL CONTINUE TO SHOW SLIGHTLY HIGHER POPS
THAN GUIDANCE AND WORD FOR SCATTERED EVENING ACTIVITY DIMINISHING
AFTER MIDNIGHT.

IN THE EXTENDED...MAY SEE INCREASED RAIN CHANCES WED-THU AS THE
GFS-MRF CONTINUE TO BRING A POTENTIAL TROPICAL DISTURBANCE NORTHWARD
FROM THE WESTERN CARIBBEAN INTO THE NORTH CENTRAL-NORTHEAST GULF BY
LATE THU. IF VERIFYS...COULD SEE DIMINISHED RAIN CHANCES BY FRI
AND POSSIBLY INTO THE WEEKEND AS THE FORECAST AREA GETS ON THE DRIER
WEST SIDE OF THE LOW AS IT PUSHES OFF TO THE NORTHEAST.  STILL A LONG
WAY OUT SO WILL CONTINUE TO SHOW SCATTERED STORMS EACH DAY.

MARINE...A WEAK GRADIENT WILL MAINTAIN A LIGHT TO MODERATE ONSHORE
FLOW...WITH LITTLE CHANGE IN SEAS EXPECTED. EXPECT WINDS AND SEAS TO
BE HIGHER ONLY NEAR SCATTERED SHOWERS AND THUNDERSTORMS.

FIRE...WET AND HUMID CONDITIONS CONTINUE TO RESULT IN FEW CONCERNS.

PRELIM NUMBERS...
MOBILE     73 89 73 89 / 40 50 30 50
PENSACOLA  75 88 75 88 / 30 50 30 50
DESTIN     75 87 75 87 / 20 50 30 50
EVERGREEN  68 89 68 89 / 40 60 40 60
WAYNESBORO 70 88 69 88 / 60 60 40 60
CAMDEN     69 88 69 88 / 50 60 40 60

39/DARBE

.MOB...
AL...NONE.
FL...NONE.
MS...NONE.
Hazardous weather outlook, Jun 15, 6:00 AM CDT, 11 hours 5 minutes before
ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-151700-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
600 AM CDT SUN JUN 15 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST ALABAMA...INTERIOR
SOUTHEAST MISSISSIPPI AND THE WESTERN FLORIDA PANHANDLE.

.DAY ONE...(TODAY AND TONIGHT)

A MODERATE RISK OF RIP CURRENTS EXISTS TODAY ALONG AREA BEACHES FROM
DAUPHIN ISLAND ALABAMA EASTWARD TO DESTIN FLORIDA.

SCATTERED THUNDERSTORMS WILL GENERALLY PRODUCE WIND GUSTS THIS
AFTERNOON IN THE 25 TO 35 MPH RANGE. HOWEVER...A SLIM CHANCE DOES
EXIST FOR DAMAGING WIND GUSTS THAT EXCEED 57 MPH.  THE THREAT AREA
IS MAINLY WEST OF I-65 AND INLAND...AWAY FROM THE IMMEDIATE
COASTLINE.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...(MONDAY THROUGH SATURDAY)

NO HAZARDOUS WEATHER IS ANTICIPATED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF EMERGENCY MANAGERS AND STORM SPOTTERS SHOULD NOT BE
NECESSARY.

In the hours before

Special weather statement, Jun 15, 12:35 PM CDT, 4 hours 30 minutes before
ALZ062-064-FLZ001>006-151935-

THUNDERSTORM ADVISORY
NATIONAL WEATHER SERVICE MOBILE AL
1235 PM CDT SUN JUN 15 2003

...THUNDERSTORM ADVISORY FOR NORTHWEST FLORIDA UNTIL 230 PM CDT...

....SCATTERED THUNDERSTORMS CONTINUE TO DEVELOP OVER COASTAL AND
INLAND SECTIONS OF NORTHWEST FLORIDA FROM JUST WEST OF PENSACOLA TO
JUST EAST OF DESTIN FLORIDA...STRETCHING NORTHWARD TO NORTH OF
INTERSTATE 10...MOVING NORTHEAST AT 10 TO 15 MPH.

THE PRIMARY THREATS FROM THESE STORMS WILL BE WIND GUSTS UP 40 MPH
AND DANGEROUS LIGHTNING. WIND GUSTS OF 40 MPH COULD DOWN SMALL TREE
LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK
SHELTER IN A SAFE HOME OR BUILDING UNTIL THE STORM HAS PASSED.

THESE STORMS COULD PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES IN A
SHORT PERIOD OF TIME...RESULTING IN BRIEF PONDING OF WATER AROUND LOW
LYING AREAS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED
ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING.
Special weather statement, Jun 15, 1:54 PM CDT, 3 hours 11 minutes before
ALZ052-053-154000-

THUNDERSTORM ADVISORY
NATIONAL WEATHER SERVICE MOBILE AL
154 PM CDT SUN JUN 15 2003

...THUNDERSTORM ADVISORY FOR WASHINGTON AND CLARKE COUNTIES UNTIL 400
PM CDT...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF
THUNDERSTORMS FROM 10 MILES SOUTHEAST OF MCINTOSH TO 11 MILES
SOUTHEAST OF DEER PARK...MOVING NORTH AT 10 MPH.

THE LINE OF STORMS WILL AFFECT AREAS IN AND NEAR...
MCINTOSH...DEER PARK...TOPTON...TOINETTE...SEABOARD AND HAWTHORN
THROUGH 300 PM CDT.

THE PRIMARY THREATS FROM THESE STORMS ARE STRONG GUSTY WINDS UP TO
45 MPH AND DANGEROUS LIGHTNING. WIND GUSTS OF 35 TO 45 MPH COULD
DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL
OBJECTS. FREQUENT CLOUD TO GROUND LIGHTNING STRIKES ARE LIKELY. SEEK
SHELTER IN A SAFE HOME OR BUILDING UNTIL THESE STORMS HAVE PASSED.

THESE STORMS COULD PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES IN A
SHORT PERIOD OF TIME...RESULTING IN BRIEF PONDING OF WATER AROUND LOW
LYING AREAS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED
ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING.
Special weather statement, Jun 15, 2:46 PM CDT, 2 hours 19 minutes before
ALZ056-059>062-152100-

THUNDERSTORM ADVISORY
NATIONAL WEATHER SERVICE MOBILE AL
246 PM CDT SUN JUN 15 2003

...THUNDERSTORM ADVISORY FOR ESCAMBIA...COVINGTON...CONECUH...BALDWIN
AND MOBILE COUNTIES UNTIL 400 PM CDT...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED SCATTERED TO
NUMEROUS THUNDERSTORMS OVER PARTS OF SOUTHWEST ALABAMA...MAINLY
NORTH OF A LINE FROM MOBILE TO BREWTON...MOVING NORTH AT 10 TO 15
MPH.

THUNDERSTORMS WILL AFFECT AREAS IN AND NEAR...APPLETON...US 29 AND
CR 43...I65 AND AL 41...PLEASANT HOME...JEDDO...HUXFORD...I65 AND CR
6 AND CASTLEBERRY THROUGH 400 PM CDT.

THE PRIMARY THREATS FROM THESE STORMS ARE WIND GUSTS TO 45 MPH...
DANGEROUS LIGHTNING AND RAINFALL TOTALS UP TO 1 TO 2 INCHES PER
HOUR. WIND GUSTS OF 35 TO 45 MPH COULD DOWN SMALL TREE LIMBS OR
BRANCHES AND BLOW AROUND UNSECURED SMALL OBJECTS. FREQUENT CLOUD TO
GROUND LIGHTNING STRIKES ARE LIKELY. SEEK SHELTER IN A SAFE HOME OR
BUILDING UNTIL THESE STORMS HAVE PASSED.
Special weather statement, Jun 15, 4:55 PM CDT, 10 minutes before
ALZ056>058-060-152315-

THUNDERSTORM ADVISORY
NATIONAL WEATHER SERVICE MOBILE AL
455 PM CDT SUN JUN 15 2003

...THUNDERSTORM ADVISORY FOR COVINGTON...CONECUH...BUTLER AND
CRENSHAW COUNTIES UNTIL 615 PM CDT...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF STRONG
THUNDERSTORMS OVER SOUTHERN BUTLER COUNTY EXTENDING SOUTHWARD INTO
EASTERN CONECUH COUNTY.  THESE STRONG THUNDERSTORMS ARE MOVING
NORTHEAST AT 15 MPH.

THE THUNDERSTORMS WILL AFFECT AREAS IN AND NEAR...
MCKENZIE...GEORGIANA...SOUTH...AVANT...CHAPMAN AND BOLLING THROUGH
615 PM CDT.

THE PRIMARY THREATS FROM THESE STORMS ARE STRONG WIND GUSTS TO
AROUND 45 MPH...FREQUENT LIGHTNING STRIKES...AND SMALL HAIL.

THOUGH THEY ARE STILL BELOW SEVERE LIMITS...THESE STORMS COULD STILL
BRING DOWN SMALL TREE LIMBS AND BLOW AROUND UNSECURED SMALL
OBJECTS.  THE HEAVY RAINS ASSOCIATED WITH THESE STORMS COULD ALSO
RESULT IN SOME MINOR FLOODING OF SMALL STREAMS...CREEKS AND LOW
LYING AREAS.

SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THE STORMS HAVE PASSED.

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 14, 9:46 PM CDTSpecial Marine WarningMOB59 min
Jun 15, 12:44 AM CDTSpecial Marine WarningMOB2 hr
Jun 15, 3:25 PM CDTSevere Thunderstorm WarningMOBBaldwin65 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.